Heavy Snow, Central Panhandle Mountains
- When
- April 2, 11:00 AM PST to April 3, 1:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A strong frontal passage brought late season heavy snow in the mountains of North Idaho. Silver Mountain Ski Resort and Lookout Pass picked up four to eight inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong frontal passage brought late season heavy snow in the mountains of North Idaho. Silver Mountain Ski Resort and Lookout Pass picked up four to eight inches of snow. Meanwhile, Schweitzer Ski Resort reported 11 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 2, 10:54 AM PST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1154 AM PDT FRI APR 2 2010
.SYNOPSIS...
STEADY PRECIPITATION WILL OVERTAKE THE REGION TODAY AS A POTENT
SYSTEM ARRIVES. THE SYSTEM WILL BRING SNOW TO THE MOUNTAINS AND
SNOW AND RAIN TO THE VALLEYS...SOME OF WHICH MAY BE HEAVY.
WIDESPREAD WINDY CONDITIONS ARE ALSO EXPECTED. BY SATURDAY THE
AREA RETURNS TO SHOWERY CONDITIONS...BEFORE ANOTHER SYSTEM
APPROACHES EARLY NEXT WEEK. TEMPERATURES GENERALLY REMAIN COOLER
THAN NORMAL...WITH POSSIBLE MODERATION BY MIDDLE TO LATER NEXT
WEEK.
&&
.DISCUSSION...
PRECIPITATION IS MOVING RAPIDLY THROUGH THE EAST SLOPES OF THE
CASCADES AND IS CURRENTLY SPILLING INTO THE BASIN. PRECIPITATION
BEGAN AS A RAIN SNOW MIX EVEN THROUGH THE CASCADES PASSES THIS
MORNING. HOWEVER LOOKING AT CURRENT OBSERVATIONS AND CAMERAS THE
LOWER MOST OF THE PRECIPITATION HAS TURNED TO MODERATE TO HEAVY
SNOW AS THE LOWER ATMOSPHERE SATURATES AND COOLS TO THE WET BULB.
EXPECT AS THE MOISTURE MOVES EAST THROUGH THE FORECAST AREA THE
WET BULB COOLING WILL CONTINUE. WITH THAT IN MIND SNOW LEVELS WERE
ADJUSTED A SLIGHT BIT DOWNWARD AND A SNOW/RAIN MIX OR JUST SNOW
WAS ADDED TO LOCATIONS TO THE EAST AND SOUTH. ACCUMULATIONS IN
THESE AREAS SHOULD NOT WARRANT ANY HIGHLIGHTS AT THIS TIME...BUT
WE WILL KEEP AN EYE ON THINGS. OTHERWISE ACROSS THE EAST
SLOPES...THE WENATCHEE VALLEY AND THE WATERVILLE PLATEAU THINGS ARE
GETTING PRETTY MESSY WITH ACCUMULATING WET SNOW.
NEXT WE LOOK AT WINDS. SOUTHEAST WINDS ACROSS THE CAMAS PRAIRIE
AND THE PALOUSE ARE ON THE INCREASE BUT A BIT LOWER THAN
EXPECTED. THE NEW 12Z NAM/GFS HAVE BACKED OFF SLIGHTLY ON THE WIND
SPEEDS FOR LATE THIS AFTERNOON AND EARLY EVENING WITH THE COLD
FRONT PASSAGE. HOWEVER LOOKING AT THE DARKENING ON THE WATER VAPOR
SATELLITE WOULD PRECLUDE THAT THE FRONT IS INDEED STRONG AND
EXPECT THAT NEAR ADVISORY WINDS ARE STILL A STRONG POSSIBILITY
FOR THE EVENING.
NUMEROUS HIGHLIGHTS ARE FOR TODAY AND AT THIS TIME THESE WILL BE
CONTINUED. /TOBIN
&&
.AVIATION...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON AND BE EAST INTO MONTANA BY 06Z THIS EVENING. AT KEAT
LIFR/VLIFR CONDITIONS WILL LAST THROUGH 22-23Z AS MODERATE SNOW
MOVES THROUGH THE AREA...EXPECT IMPROVEMENT AFT 23Z AS THE COLD
FRONT MOVES THROUGH THE AREA. KMWH WILL SEE MAINLY -RA WITH A
SHORT PERIOD OF MIXED PRECIPITATION WITH CONDITIONS DROPPING TO
MVFR/IFR BETWEEN 21Z-01Z THEN IMPROVING TO VFR AFT 04Z. KLWS WILL
REMAIN VFR THROUGH 18Z. KGEG...KSFF...KCOE AND KPUW WILL SEE
CONDITIONS DROPPING TO MVFR BETWEEN 22Z-02Z AS THE RAIN/SNOW MOVES
THROUGH THE AREA WITH CONDITIONS IMPROVING TO VFR AFT 04Z SATURDAY.
FOR ALL TAF SITES EXPECT INCREASING AND SHIFTING WINDS WITH FROPA
LASTING THROUGH 18Z SATURDAY. /TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 42 30 45 27 49 30 / 100 70 40 10 20 20
COEUR D'ALENE 45 29 44 27 49 29 / 90 80 40 10 20 20
PULLMAN 42 28 45 27 52 31 / 90 80 30 10 20 30
LEWISTON 48 32 49 30 56 34 / 70 60 30 10 20 20
COLVILLE 44 27 45 26 52 29 / 100 70 40 10 20 20
SANDPOINT 44 28 43 25 48 28 / 90 100 50 20 20 20
KELLOGG 42 27 40 25 47 28 / 90 100 50 20 20 20
MOSES LAKE 45 29 52 30 56 34 / 100 10 20 0 20 40
WENATCHEE 43 32 50 31 52 36 / 100 10 20 10 20 50
OMAK 43 27 50 26 53 32 / 100 20 20 10 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 5 AM PDT SATURDAY COEUR D'ALENE AREA...IDAHO
PALOUSE.
WINTER STORM WARNING UNTIL 11 AM PDT SATURDAY ABOVE 3000 FEET
FOR THE CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...WINTER STORM WARNING UNTIL 8 PM PDT THIS EVENING OKANOGAN
HIGHLANDS...OKANOGAN VALLEY.
WINTER STORM WARNING UNTIL 5 AM PDT SATURDAY NORTHEAST BLUE
MOUNTAINS.
WIND ADVISORY UNTIL 5 AM PDT SATURDAY MOSES LAKE AREA...SPOKANE
AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT THIS AFTERNOON UPPER
COLUMBIA BASIN.
WINTER STORM WARNING UNTIL 11 AM PDT SATURDAY ABOVE 3000 FEET
FOR THE NORTHEAST MOUNTAINS.
WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON WATERVILLE
PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING UNTIL 7 AM PDT SATURDAY EAST SLOPES
NORTHERN CASCADES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 628 AM PDT FRI APR 2 2010 IDZ002-003-026-027-WAZ031>034-036-031330- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-SPOKANE AREA- 628 AM PDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT VERY GUSTY SOUTHWEST WINDS WILL BE COMMON TODAY AND TONIGHT AS A QUICK MOVING STRONG COLD FRONT IMPACTS THE INLAND NORTHWEST. THOUGH GUIDANCE STILL SHOWS SOME INCONSISTENCIES...ADVISORY STRENGTH WINDS WILL BE POSSIBLE...WITH GUSTS AROUND 45 MPH. MORNING SNOW IN SPOKANE WILL CHANGE TO RAIN AS THE WINDS BEGIN TO INCREASE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-WAZ035-037-038-041>044-031330- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 628 AM PDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HEAVY MOUNTAIN SNOW ACCUMULATIONS WILL BE POSSIBLE TODAY AS A WET BUT QUICK MOVING COLDFRONT TRACKS ACROSS THE REGION. SIGNIFICANT VALLEY ACCUMULATIONS WILL ALSO BE POSSIBLE BEFORE A CHANGE TO RAIN. THE HIGHEST THREAT AREA FOR THIS POTENTIAL HEAVY SNOW EVENT WILL BE NORTH OF A LINE FROM KELLOGG...TO SPOKANE AND WENATCHEE. VERY GUSTY WEST WINDS WILL BE COMMON NEAR THE CASCADES THIS EVENING BEHIND THE COLD FRONT...WITH GUSTS TO 45 MPH NOT UNCOMMON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221221, 221220.